WTOC Investigates: First responders dealing with increased opioi - WTOC-TV: Savannah, Beaufort, SC, News, Weather & Sports

WTOC Investigates: First responders dealing with increased opioid threat

(Source: WTOC) (Source: WTOC)

In an already dangerous line of work, paramedics, police, and firefighters have a particularly deadly pitfall when responding to a 911 call for a drug overdose.

The numbers of those calls are on the rise nationally, and, in the Coastal Empire, that increases the chances for a disastrous exposure to deadly drug combinations.

Most local police departments train and equip their officers with Narcan.

What happened to Tybee Island Patrol Officer D’Andre Taylor is a prime example why.

“Got dispatched for a call, pretty much a hit-and-run," Taylor said. 

Officer Taylor found and pulled over the vehicle they were looking for. While searching the car, another officer also found a bag of marijuana with something else inside.

Whatever that was, it found its way onto Officer Taylor’s hands. 

“So I go to wipe my face, and as I wipe my face I immediately felt a rush of adrenaline and I became very jittery and just…it wasn’t normal," Taylor said. 

Taylor didn’t think anything of it until he had that sensation again back at headquarters while booking the suspects. That’s when he noticed a white, powdery substance on his hand. A field test revealed that powder had at least methadone in it, and the patrol officer was rushed to the hospital.

“Eventually after some time, everything calmed down and I’m here today. So, it could’ve been worse,” he said.

“It only takes just this very little bit, and we might not see it. So it’s always a concern," said Savannah-Chatham Police Sergeant Alycia McLemore.

Sgt. McLemore gave a overdosed pregnant woman a potentially life-saving dose of Narcan several months ago.

It’s one of more than a dozen such calls since the department outfitted their officers with donated Narcan last summer. McLemore said while she’s relieved she was there to help, there’s always the concern for her own safety.

“They make weird concoctions all the time. I mean, people lace stuff with other stuff. You never know. There are so many different types out there," McLemore said.

The constantly changing drug landscape has Chatham Emergency Services, formerly Southside Fire and EMS, revamping their overdose response tactics every chance they get.

“No matter what precautions and protocols and plans that we have in place, it’s just a matter of time that something is gonna happen, and one of our guys is gonna get some kind of residual effect," Assistant Chief Benji Cowart said.

The exclusive 911 emergency responders for Chatham County say over the past year, Cowart said Chatham Emergency Services has gone on 368 overdose calls, administering 342 doses of Narcan. That’s more than 300 encounters alone where their paramedics and EMT’s could be exposed to a deadly drug, without them realizing it.

“Every product we deal with, we have to deal with it as if it is the most dangerous product out there," said Lt. George Gundich, the assistant deputy director for the Chatham-Savannah Counter Narcotics Team.

CNT sees the worst of the worst when it comes to illegal drugs. Fentanyl is a synthetic opioid and powerful pain-killer. Carfentanil is commonly used to sedate large animals like elephants. Those are the deadliest in our area right now, being mixed into the illegal drugs CNT is trying to get off the streets.

But their presence alone isn’t the only alarming thing for the agency.

“By the time it gets to our area, it’s already been mixed with the other product, whether it’s heroin, they’re mixing it with spice, sometimes marijuana. You don’t really know what it’s gonna be mixed with. And even the person dealing with it, who may be selling it, also doesn’t know what the mixture is because it’s coming from out of town. If you don’t know what you’re getting, it becomes Russian roulette," Gundich said.

Accidental contact is a constant fear for these drug investigators, from the civilian staff to those processing the evidence.

Gundich said, “You can never plan for that one outside source. There’s always gonna be that black sheep somewhere that you didn’t look into, you didn’t think about happening. It could be as simple as a fan turning on in a room that blows it into the faces of agents, there’s a lot of different aspects.”

A nightmare situation played out back in August outside of Pittsburgh when what was believed to be Fentanyl went airborne during a police raid, sending 18 SWAT members to the hospital.

It is stories like that, that keep police, fire, and EMS always preparing for a worst-case scenario.

“I used to think it would spark up too much panic. But this is one thing I think you actually need panic for. Especially anyone thinking of using heroin for the first time," Gundich said.

“You know sometimes things happen so fast that you don’t have time to prepare yourself appropriately. Because I’ve still got a job to do, and it’s what I signed up for and it’s the risk I take every day I wake up and put on this uniform and decide to come to work," Taylor said. 

Copyright 2017 WTOC. All rights reserved.

Powered by Frankly